• Kim, In-Jae (Department of Mathematics and Statistics MN Modeling and Simulation Center Minnesota State University)
  • Received : 2011.04.14
  • Published : 2012.10.31


For a given graph G we consider a set S(G) of all symmetric matrices A = [$a_{ij}$] whose nonzero entries are placed according to the location of the edges of the graph, i.e., for $i{\neq}j$, $a_{ij}{\neq}0$ if and only if vertex $i$ is adjacent to vertex $j$. The minimum rank mr(G) of the graph G is defined to be the smallest rank of a matrix in S(G). In general the computation of mr(G) is complicated, and so is that of the maximum multiplicity MaxMult(G) of an eigenvalue of a matrix in S(G) which is equal to $n$ - mr(G) where n is the number of vertices in G. However, for trees T, there is a recursive formula to compute MaxMult(T). In this note we show that this recursive formula for MaxMult(T) also computes the path cover number $p$(T) of the tree T. This gives an alternative proof of the interesting result, MaxMult(T) = $p$(T).


  1. AIM Minimum Rank-Special Graphs Work Group, Zero forcing sets and the minimum rank of graphs, Linear Algebra Appl. 428 (2008), no. 7, 1628-1648.
  2. C. R. Johnson and A. Leal Duarte, The maximum multiplicity of an eigenvalue in a matrix whose graph is a tree, Linear Multilinear Algebra 46 (1999), no. 1-2, 139-144.
  3. I.-J. Kim and B. L. Shader, Smith normal form and acyclic matrices, J. Algebraic Combin. 29 (2009), no. 1, 63-80.
  4. P. M. Nylen, Minimum-rank matrices with prescribed graph, Linear Algebra Appl. 248 (1996), 303-316.